[Skip to Content]
[Skip to Content Landing]
Other Articles
May 6, 1939

ALLERGIC MANIFESTATIONS WITH INJECTION TREATMENT OF VARICOSE VEINS: DEATH FOLLOWING AN INJECTION OF MONOETHANOLAMINE OLEATE (MONOLATE)

Author Affiliations

Assistant Attending Surgeon and Chief of Surgical Clinic, St. Luke's Hospital NEW YORK

JAMA. 1939;112(18):1792-1794. doi:10.1001/jama.1939.02800180016005
Abstract

Deaths resulting from injections given in the treatment of varicose veins fortunately have been very rare. Reports of death due to emboli have practically disappeared from the medical literature since the use of coagulant solutions has been given up and since the realization has become general that the patients during the course of their treatment must be kept ambulatory.

However, the hazard from the phenomena of allergy has not been eliminated and remains a real danger which must be borne in mind continuously by surgeons using injections in the treatment of varicose veins.

REACTIONS ACCORDING TO THE SOLUTION USED  The various sodium chloride or sugar solutions are not entirely free from this danger, as nitrogenous impurities may be contained in them. The resultant reactions of course should occur but rarely and be minor. That they do occur is borne out by Probestein's1 report of a nitritoid reaction after the injection of a solution of invert sugar. In 1938 a case2 was described in which dermatitis of the involved leg

×